How can I be gaining weight? I’m eating smarter, I’m walking more. What am I doing wrong?
You might not be doing anything wrong. Certain prescription medications, not all, such as those used to treat diabetes, high blood pressure, mood disorders, seizures, and even migraines, can actually cause weight gain – even several pounds a month. Whatever you do, don’t stop taking the medication without speaking with a healthcare professional first. In most cases, a healthcare professional will be able to switch you to another medication that helps your condition but does not cause weight gain and, in some cases, the medication may even help you lose a few pounds.
What causes medication-related weight gain?
Sometimes it is not the drug itself causing weight gain; however, it is the side-effects of the drug. Some drugs stimulate your appetite, and as a result, you eat more. Others may affect how your body absorbs and stores glucose, which can lead to fat deposits in the midsection of your body. Some causes calories to be burned slower by changing your body’s metabolism. Others cause shortness of breath and fatigue, making it difficult for people to exercise. Other drugs can cause you to retain water, which adds weight but not necessarily fat.
How much weight is gained varies from person-to-person and from drug-to-drug? Some people may gain a few pounds throughout the course of a year, while other people can gain 10, 20 or more pounds in just a few months. Because many of these medications are taken for chronic conditions, you may use them for several years with their use contributing to significant weight gain throughout time.
What can you do?
- Ask – When a healthcare professional prescribes a new medication, ask them if the drug is known to cause weight gain. Discuss your concern about weight gain with your doctor and ask for a medication that will not cause weight gain.
- Be Aware – If you have been gaining weight after starting a new medication, ask your doctor if the new medication could be to blame. Most medications that cause weight gain will have their effect early – within six months of starting. Importantly, it is not just a matter of putting on a few pounds. Extra weight, regardless of where it comes from, can cause or worsen health conditions. Diabetes, high blood pressure, osteoarthritis, metabolic syndrome and high cholesterol all may begin or may be made worse by added excess weight.
- Be Smart – Know about the medications that may cause weight gain. Common drugs that cause unwanted pounds include corticosteroids, antidepressants, diabetes medications such as insulin or those containing sulfonylureas, some heartburn drugs, hormone therapy/contraceptives, and anti-seizure drugs such as Depakote®. You should also be aware that while some medications don’t cause you to gain weight, they may make it more difficult to lose excess weight.
To offset weight gain or to help work off excess weight, consider keeping a food diary tracking what you eat and when you eat. Becoming a mindful and aware eater is a great first step to managing your weight and keeping it off. You should also consider becoming more active; go for a walk with family and friends instead of watching TV or having coffee. Being active burns calories, which helps offset any drug-induced weight gain. Throughout the rest of this article, you will find a table that details medications known to possibly cause weight gain and some possible alternative medications: